Ohio, 2016

Hail and Damaging Wind in Ohio, May 1, 2016

May 1, 2016 · NWS ILN · 4 events in 4 counties and zones

Scattered thunderstorms developed along a weak warm front that lifted north across the Ohio Valley. These storms produced large hail and damaging winds during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a weak warm front that lifted north across the Ohio Valley. These storms produced large hail and damaging winds during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 1, 2:53 PM EST, 2 minutes earlier.

Area forecast discussion, May 1, 2:53 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT SUN MAY 1 2016

.SYNOPSIS...
WAVES OF LOW PRESSURE TRAVELING ALONG A SLOW MOVING FRONTAL
BOUNDARY WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS THIS
EVENING INTO TONIGHT. AS THE FRONT SAGS SOUTH TO TENNESSEE...
ANOTHER WAVE OF LOW PRESSURE IS FORECAST TO BRING MORE SHOWERS AND
A FEW THUNDERSTORMS PRIMARILY TO SOUTHERN LOCATIONS ON MONDAY. THE
CHANCE FOR SHOWERS MAY FURTHER DIMINISH TUESDAY WHEN WEAK HIGH
PRESSURE IS EXPECTED TO BUILD OVER THE GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE CENTERED NEAR CINCINNATI
POSITIONED ALONG A FRONT EXTENDING SW TO NE. DEW POINT PLOT SHOWS
LOW TO MID 60S OVER KENTUCKY AND SOUTHERN OHIO SOUTH OF THE LOW
CENTER...WITH UPPER 50S ACROSS OHIO AND INDIANA NORTH OF THE LOW.
LAPS SFC BASED CAPES ARE IN THE 1000 TO 1600 J/KG RANGE.

THUNDERSTORMS ARE DEVELOPING AND STRENGTHENING IN THE INCREASINGLY
UNSTABLE ENVIRONMENT. WITH A STRONG MID LEVEL FLOW OF 50+ KNOTS
ENHANCING STORM ORGANIZATION AND STRENGTH...A FEW CELLS ARE
NEARING SEVERE LIMITS. THUS...SEVERE THUNDERSTORM WATCH 133 IS IN
EFFECT UNTIL 9 PM. THEREAFTER...INSTABILITY WILL DECLINE WITH LOSS
OF DAYTIME HEATING...AND STORM STRENGTH WILL DIMINISH OVERNIGHT.

HOWEVER...ANOTHER WAVE OF LOW PRESSURE ARRIVING FROM THE WEST IS
EXPECTED TO RESULT IN SHOWER AND THUNDERSTORM REDEVELOPMENT AFTER
SUNSET...AFFECTING MAINLY NORTHERN COUNTIES.

TEMPERATURES TONIGHT WILL VARY RELATIVE TO THE LOCATION OF THE
SLOW MOVING BOUNDARY. LOWS ARE FORECAST TO RANGE FROM ABOUT 50
NORTHWEST BEHIND THE FRONT...TO THE UPPER 50S SOUTH OF THE FRONT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY IS FORECAST TO BE SAGGING SOUTHWARD THROUGH
KENTUCKY MONDAY MORNING AND AFTERNOON...TO TENNESSEE MONDAY
EVENING. ADDITIONAL WAVES OF LOW PRESSURE RIPPLING ALONG THE
BOUNDARY WILL ENHANCE LIFT AND MOISTURE...PROVIDING GOOD CHANCES
FOR SHOWERS...WITH A FEW THUNDERSTORMS POSSIBLE IN SOUTHEASTERN
LOCATIONS THAT WILL BE CLOSER TO THE BULK OF INSTABILITY AND
MOISTURE. INSTABILITY ON THE NORTH SIDE OF THE BOUNDARY MAY BE TOO
WEAK TO SUPPORT SEVERE STORMS. SHOWER CHANCES WILL DIMINISH BUT
NOT DISAPPEAR MONDAY NIGHT AS THE BOUNDARY CONTINUES SOUTH AND
WEAK HIGH PRESSURE BUILDS FROM THE NORTHWEST.

HIGH TEMPERATURES WILL RANGE FROM AROUND 60 FAR NORTHWEST UP TO
THE MID 70S FAR SOUTHEAST.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER LEVEL TROF LAGS SFC LOW WHICH IS TO OUR EAST ON TUESDAY. THIS
WILL KEEP THE THREAT OF A SHOWER OVER ILN/S SE COUNTIES EARLY TUESDAY.
MODELS SOLNS HAVE BEEN TRENDING SLOWER WITH PCPN ENDING.
TEMPERATURES WILL BE A LTL BELOW NORMAL...WITH HIGHS IN THE
LOWER/MID 60S.

NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH NRN STREAM TROF
SHARPENING UP AND DIGGING SOUTH ACRS THE GREAT LAKES/OHIO VALLEY AT
MID WEEK. THIS WILL ALLOW A SFC COLD FRONT TO DROP SOUTH THRU ILN/S
FA WEDNESDAY AFTN. INSTABILITY CONTS TO BE MARGINAL...SO HAVE
ELECTED TO KEEP PCPN MENTION TO CHANCE OF SHOWERS. TEMPERATURES WILL
BE SLIGHTLY BELOW NORMAL WITH HIGHS WED FROM THE LOWER 60S NORTH TO
THE UPPER 60S SOUTH.

UPPER LOW CLOSES OFF THURSDAY AND SETTLES INTO THE UPPER OHIO
VALLEY. THIS WILL KEEP A LOW POP CHANCE OF A SHOWER IN THE FCST WITH
THE BEST THREAT OVER ILN/S EASTERN COUNTIES. UNDER THE INFLUENCE OF
THIS UPPER LOW TEMPERATURES WILL BE CLOSE TO 10 DEGREES BELOW NORMAL
THURSDAY WITH HIGHS FROM THE UPPER 50S NORTH TO NEAR 60 FAR SOUTH.

SOME MODEL SOLN TIMING AND PLACEMENT DIFFERENCES DEVELOP IN HANDLING
THIS UPPER LOW BUT THE GENERAL TREND TAKES IT OFF TO OUR EAST NEXT
WEEKEND. THIS WILL ALLOW PCPN TO END EARLY FRIDAY. SOME MODERATION
EXPECTED WITH HIGHS FRIDAY IN THE LOWER AND MIDDLE 60S.

IN THE WAKE OF THIS UPPER LEVEL LOW...HEIGHT RISES AND SFC HIGH TO
BUILD IN SATURDAY. THIS WILL LEAD TO DRY WEATHER AND A MODERATION OF
TEMPERATURES. EXPECT HIGHS SATURDAY TO RANGE FROM THE UPPER 60S
NORTH TO 70 SOUTH.

E-W SFC FRONT TO DROP INTO THE REGION NEXT SUNDAY FROM THE NORTH.
CONFIDENCE IS NOT REAL HIGH WITH THIS FEATURE...SO HAVE ONLY ADDED
SLIGHT CHC/CHC POPS FOR A SHOWER. TEMPERATURES LOOK TO WARM ABOVE
NORMAL WITH HIGHS SUNDAY FROM 70 TO 75.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SOME PATCHES OF MVFR CEILINGS WILL REMAIN IN PLACE FOR ANOTHER FEW
HOURS. SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED OVER THE
NEXT SEVERAL HOURS AS WELL...AND A TEMPO GROUP FOR SHOWERS HAS
BEEN INCLUDED FOR MOST OF THE TAF SITES THIS AFTERNOON. THE
GREATEST CHANCE FOR THUNDERSTORMS IS LIKELY TO OCCUR SOUTH AND
EAST OF THE AIRPORTS...BUT THUNDER COULD BE INCLUDED IN THE TAFS
IF NECESSARY IN FUTURE UPDATES.

WINDS WILL SHIFT FROM THE SOUTHWEST TO THE NORTHWEST GOING THROUGH
THE OVERNIGHT HOURS. ANOTHER CHANCE OF PRECIPITATION WILL OCCUR
LATE TONIGHT AND INTO THE OVERNIGHT HOURS...MORE LIKELY FOR THE
DAYTON AND COLUMBUS TAF SITES. SOME MVFR CONDITIONS WILL BE
POSSIBLE. HOWEVER...BY EARLY MONDAY MORNING...LOW-END MVFR
CEILINGS (POSSIBLY IFR) WILL MOVE INTO THE NORTHERN TAF SITES.

OUTLOOK...MVFR CEILINGS MAY OCCUR ON MONDAY MORNING. MVFR
VISIBILITIES IN RAIN ARE ALSO POSSIBLE ON MONDAY. MVFR CEILINGS
ARE POSSIBLE AGAIN WEDNESDAY NIGHT INTO THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...AR
AVIATION...HATZOS
Hazardous weather outlook, May 1, 4:05 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
505 AM EDT SUN MAY 1 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-020915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
505 AM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE. HAIL AND DAMAGING WINDS
ARE EXPECTED TO BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 1, 1:34 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT SUN MAY 1 2016

OHZ044-045-011900-
LOGAN OH-UNION OH-
234 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN COUNTY IN
WEST CENTRAL OHIO AND NORTHWESTERN UNION COUNTIES IN CENTRAL OHIO
UNTIL 300 PM EDT...

AT 233 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
BELLEFONTAINE...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
BELLEFONTAINE...WEST MANSFIELD...VALLEY HI...ZANESFIELD...SOMERSVILLE...
MIDDLEBURG...EAST LIBERTY...RAYMOND...PICKRELLTOWN...BROADWAY...NEW
JERUSALEM AND POTTERSBURG.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4031 8378 4043 8378 4046 8347 4036 8337
      4026 8346
TIME...MOT...LOC 1833Z 268DEG 22KT 4037 8373

KC
Special weather statement, May 1, 1:36 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
236 PM EDT SUN MAY 1 2016

OHZ046-011900-
DELAWARE OH-
236 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DELAWARE COUNTY UNTIL
300 PM EDT...

AT 235 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER WALDO...
MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

LOCATIONS IMPACTED INCLUDE...
DELAWARE...ASHLEY...RADNOR...DELAWARE STATE PARK...KILBOURNE...
LEONARDSBURG AND OLIVE GREEN.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 133 AND 138.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4043 8302 4042 8302 4041 8293 4036 8293
      4036 8292 4035 8275 4026 8275 4034 8321
      4044 8320
TIME...MOT...LOC 1835Z 275DEG 19KT 4043 8311

AR
Special weather statement, May 1, 2:06 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
306 PM EDT SUN MAY 1 2016

KYZ098-099-011930-
MASON KY-ROBERTSON KY-
306 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MASON AND ROBERTSON
COUNTIES UNTIL 330 PM EDT...

AT 306 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH
OF BROOKSVILLE...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
MOUNT OLIVET...SARDIS...US ROUTE 62 AT STATE ROUTE 875...US ROUTE 62 AT
STATE ROUTE 616...ALHAMBRA...BLUE LICKS SPRINGS...ABIGAIL...KENTONTOWN...
PIQUA...MITCHELLS MILL AND BURIKA.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3843 8400 3844 8402 3844 8403 3846 8407
      3846 8410 3848 8413 3848 8415 3849 8416
      3853 8416 3861 8393 3855 8383 3847 8381
      3846 8386 3849 8393 3845 8398 3844 8398
      3842 8400
TIME...MOT...LOC 1906Z 257DEG 22KT 3851 8410

KC

The radar

The Cincinnati radar (KILN), 117 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Delaware

When
May 1, 2:55 PM EST to 3:00 PM EST
Where
Delaware County, 0.31 mi E of Delaware
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.300, -83.064

Penny to half dollar size hail fell across the Delaware area.

Thunderstorm Wind, Hamilton

When
May 1, 6:00 PM EST to 6:02 PM EST
Where
Hamilton County, 0.87 mi NE of Golf Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.190, -84.410

A power pole and wires were downed.

Hail, Warren

When
May 1, 6:10 PM EST to 6:12 PM EST
Where
Warren County, 0.87 mi SE of Kings Mills
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.340, -84.240

Hail, Butler

When
May 1, 6:30 PM EST to 6:32 PM EST
Where
Butler County, 0.53 mi E of Princeton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.380, -84.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622511, 622515, 622513, 622514.